Winter Storm, Tipton
- When
- February 22, 6:00 PM EST to February 23, 4:00 AM EST
- Where
- Tipton forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.311, -86.052 (the zone’s center; the record gives no point)
Rain changed to snow behind a slow moving cold front providing parts of central Indiana with heavy snow. Snowfall was generally between 6 and 9 inches.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Rain changed to snow behind a slow moving cold front providing parts of central Indiana with heavy snow. Snowfall was generally between 6 and 9 inches. Many automobile accidents occurred, and some areas were without power for a few hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 22, 1:55 PM EST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE INDIANAPOLIS IN 155 PM EST SAT FEB 22 2003 BIG CHALLENGES AHEAD FOR THIS FCST WITH ACCUMULATING SNOWS TNGT AND SUN NGT. LATEST SFC ANLYS SHOWING LOW PRES CENTER LIFTING NE ACRS SCNTRL KY AND ANOTHER WEAKER AND BROAD AREA OF LOW PRES DROPPING SE ACRS THE PLAINS. UA FEATURES OF NOTE INCLUDE A WEAKENING VORT MAX LIFTING NE ACRS SWRN KY AND A TROF FM IA-LS. KIND-88D LOOP WAS SHOWING AN AREA OF MOSTLY RN LIFTING NE AND OVERSPREADING CENTRAL INDIANA WITH HEAVY RN SHOWING UP ACRS OUR FAR SRN ZONES. MODELS IN VERY GOOD AGREEMENT ON POSITIONING AND STRENGTH OF INITIAL SYS LIFTING NE ACRS SCNTRL KY AND ALSO THE NEXT SYS THAT TAKES NEARLY AN IDENTICAL TRACK PARALLEL AND JUST S OF THE OH RVR SUN NGT. FIRST SYS QUICKLY MOVES TO SERN OH LATE TNGT. MODEL SOUNDINGS INDICATE PRECIP SHOULD BE ALL SNOW IN THE LAF AREA EARLY THIS AFT AND SERN PARTS OF THE FA BY AROUND 22Z. MODELS WERE ALSO SHOWING STG UVM FIELD AND H8-H5 QVEC DVRG MOVING ACRS THE FA THIS AFT WITH THE BEST LIFT THIS EVE AND TNGT ACRS NERN PART OF THE FA. MODEL QPFS IN VERY GOOD AGREEMENT ON ANOTHER .30 TNGT ACRS NRN AND ERN ZONES AND ABOUT .1 S AND W. WITH A 10-1 RATIO LOOKING GOOD...THIS SHOULD TRANSLATE TO ABOUT 2-4 INCHES N AND E AND 1-2 INCHES S AND W. WL KEEP ADVISORY GOING TNGT AND ADD A FEW SERN COUNTIES INTO THE MIX. TIME SECS SHOWING VERY GOOD DRYING ON SUN IN THE WAKE OF THIS FIRST SYS BUT STILL HOLD ON TO ENOUGH MOIST AT H8 TO KEEP MOSTLY CLDY GOING. CLDS START INCRSG ANYWAY DURING THE AFT AHEAD OF THE SECOND SYS. MODELS IN PRETTY GOOD AGREEMENT ON QPF AGAIN SUN NGT. SYS IS NOT AS STRONG WITH THEREFORE PRODUCES SLIGHTLY LWR QPF THAN TNGT BUT ENOUGH FOR A WATCH S OF INTERSTATE 70 WITH 2-4 INCH BAND LIKELY. N OF I-70...1-2 LOOKS GOOD. NICE DRYING AND SUBSIDENCE ON MON AS SFC HIGH MOVES E ACRS THE PLAINS. STILL SHOULD BE LOTS OF SC AROUND WITH PLNTY OF LOW LVL MOIST LINGERING IN THE TIME SECS. MOS CLOSE AND APPEARS REASONABLE TNGT LOOKING UPSTREAM. PREFER THE COOLER FWC TEMPS ON SUN WITH MORE CLDS AROUND PER FWC. COMPROMISE LOOKS GOOD ON SUN NGT BETWEEN COOLEST FWC AND WARMER MET/MAV. .IND...WINTER WEATHER ADVISORY FOR TNGT FOR ALL BUT XTRM SRN COUNTIES. WINTER STORM WATCH SUN NGT ALONG AND S OF INTERSTATE 70. KOCH DATE CORRECTED
INZ021-028>031-035>049-051>057-060>065-067>072-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 551 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY WINTER WEATHER ADVISORIES ARE IN EFFECT TODAY AND TONIGHT GENERALLY ALONG AND NORTH OF A LINE FROM SULLIVAN TO NASHVILLE TO NEW CASTLE. RAIN WILL CHANGE TO SNOW OVER THE WEST PART OF CENTRAL INDIANA LATE THIS MORNING OR EARLY THIS AFTERNOON. RAIN WILL CHANGE TO SNOW OVER THE EAST PART OF CENTRAL INDIANA THIS AFTERNOON. SNOW WILL ACCUMULATE 1 O 4 INCHES BY DARK. SNOW WILL DIMINISH OVER THE WEST THIS EVENING AND WILL DIMINISH OVER THE EAST LATER TONIGHT. TOTAL SNOW ACCUMULATION BY LATE TONIGHT SHOULD BE 2 TO 6 INCHES. INCREASING NORTH WINDS WILL CAUSE BLOWING AND DRIFTING SNOW LATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW WILL OCCUR SUNDAY NIGHT. AT THE PRESENT TIME 3 TO 7 INCHES OF SNOW IS POSSIBLE. THERE WILL BE A CHANCE OF SNOW TUESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE REPORT CHANGE OF RAIN TO SNOW TODAY...AND SNOW ACCUMULATION THIS AFTERNOON...TONIGHT AND SUNDAY NIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
9 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340495, 5340496, 5340497, 5340498, 5340499, 5340500, 5340501, 5340502, 5340503.